The Art of De-Prescribing

Recently, there has been so much noise on de-prescribing.  More funding is made available to conduct research in this area and it is one initiative that can have huge potential for cost saving in our health care system.

Simply put, de-prescribing refers to the process of dose reduction or stopping medications that may be causing harm, no longer needed or deemed inappropriate for the patient. Target drugs often include proton pump inhibitors, antipsychotics and benzodiazepines.

Here’s a story that illustrate how polypharmacy begins and why we need to de-prescribe:

An elderly patient in his 70s was complaining of insomnia to his doctor. He wasn’t known to be a “drug seeker” but was obviously concerned that he couldn’t fall asleep.

The doctor prescribed trazodone for his insomnia.

The next day, the patient demanded the doctor to stop this drug immediately. He didn’t like how the drug made him feel. The drug was stopped but he continued to have difficulty falling asleep.

The following week, he expressed the same concern to the doctor. He couldn’t sleep. So the doctor went on to prescribe lorazepam 1mg at bedtime.  Lorazepam (Ativan) is a benzodiazepine which is not recommended in the elderly because of its many side effects including its habit forming potential, high risk for fall and cognition worsening.

The doctor made it clear in his documentation that he was aware of the risks but he also felt it was necessary given the resident’s expressed concern of insomnia.

Again the next day, the resident demanded the doctor to stop this drug.

I thought… this wasn’t insomnia especially if lorazepam didn’t help at all.  Also if he was a drug seeker, he would have kept quiet as soon as the doctor has prescribed lorazepam for him. But he didn’t want it.

It was something else.

I went on to review his medications and notice he was on salbutamol (Ventolin) inhaler routinely  – 2 puffs to be inhaled four times daily but there was no documented respiratory condition in his chart.  The drug was started few months ago for his shortness of breath and wheezing from his pneumonia.

But that was few months ago?

Since then, he has recovered from his pnuemonia but still on the salbutamol inhaler. He was also a bit tachycardic with his heart rate running in the 90s – a potential side effect from excessive use of salbutamol.

So I suggested to the doctor to reassess his routine use of the salbutamol inhaler, given his wheezing and shortness of breath have resolved.  Tactfully, I also mentioned that perhaps his “insomnia” was the restlessness from too much salbutamol.

The salbutamol was stopped and so did the insomnia.

It isn’t rocket science on how to de-prescribe.  First, don’t start a new drug without considering if the patient’s concern is a side effect from another medication.  Also, make it a habit to review the medication list and determine if there is an indication for each drug that is prescribed. Doing so will often identify drugs where dose reduction may be feasible or better yet to be eliminated.

 

Advertisements

Published by

drugopinions

My name is Cynthia Leung and I am a practicing pharmacist in Kingston Ontario, Canada. This blog is for me to share my ideas, opinions and perspectives on how medications are used in our health care system. Note that these posts are my own opinions and do not represent the opinions of my current or former employers and / or organizations that I may belong to. Any possible case scenarios described in my posts would be modified to maintain patient confidentiality. This blog is not a platform for professional advise for patients or health care providers and the content is not meant to support any clinical decisions or replace professional opinions. Also the images are either taken or created by the author, or adapted with permission. I hope you will enjoy reading my posts!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s